Drug-induced stuttering: a review of the literature

J Clin Psychopharmacol. 1998 Feb;18(1):50-4. doi: 10.1097/00004714-199802000-00008.

Abstract

The author critically reviews the world literature on drug-induced stuttering. The literature on stuttering as a side effect of pharmacologic agents was identified by means of a computer-assisted search. A diversity of drugs has been reported to induce stuttering in susceptible persons, including some agents that improve the speech of some known stutterers. In all instances, normal speech returned shortly after the offending drug was discontinued. Multiple, interacting neurotransmitter systems seem to be involved. Drug-induced imbalances in these systems may account for the speech disturbances.

Publication types

  • Review

MeSH terms

  • Antidepressive Agents / adverse effects
  • Antipsychotic Agents / adverse effects
  • Brain / physiopathology
  • Humans
  • Sex Factors
  • Stuttering / chemically induced*
  • Stuttering / physiopathology

Substances

  • Antidepressive Agents
  • Antipsychotic Agents